Published: June, 2015
Q. I have been struggling with persistent athlete’s foot. I have tried several over-the-counter medications for several weeks without improvement. How can I rid myself of this rash.
A. Athlete’s foot, a common rash on the soles of the feet and in between toes, is caused by a skin fungus (Tinea pedis). The rash usually improves with use of antifungal creams and sprays for two to four weeks. If not, you have several options.
First, you might not actually have athlete’s foot. Other skin conditions, especially eczema and dry skin, can mimic the symptoms of athlete’s foot. Your doctor can confirm athlete’s foot by scraping a small bit of scale off the foot and examining it under a microscope.
If you do have the fungus, changing your socks frequently to keep your feet dry will improve the chance that over-the-counter remedies will work. If the rash persists despite your best efforts, talk to your doctor.
Trying a different antifungal cream may also be helpful. Some studies have reported that products containing terbinafine (Lamisil) were more effective than those with clotrimazole (Lotrimin) and similar medications. Prescription oral medications may be required to treat more severe cases.
— William Kormos, M.D.
Editor in Chief, Harvard Men’s Health Watch